Flood, Hamlin
- When
- March 14, 11:00 AM CST to March 16, 10:00 AM CST
- Where
- Hamlin County, Castlewood
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 44.720, -97.030
Snowmelt runoff from 25 to 30 inches of snow caused the Big Sioux River at Castlewood to rise above flood stage around 11 am on the 14th. 1 feet on March 15th at 2 pm in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt runoff from 25 to 30 inches of snow caused the Big Sioux River at Castlewood to rise above flood stage around 11 am on the 14th. At Castlewood the flood stage is 11 feet and the river rose to 12.1 feet on March 15th at 2 pm in the afternoon. The river then slowly fell to below flood stage into the early morning of the 16th. Pasture and agricultural land and some roads were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 14, 9:37 AM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1037 AM CDT WED MAR 14 2007 .UPDATE... UPDATED TO END PRECIPITATION CHANCES ACROSS MUCH OF THE NORTHEASTERN CWA...AS PRECIPITATION HAS PUSHED TO THE SOUTH AND EAST. NEXT WAVE BEGINNING TO PUSH INTO THE AREA...AND IS CURRENTLY RESPONSIBLE FOR PRECIPITATION ACROSS WESTERN SOUTH DAKOTA SPREADING INTO CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. EXPECT MOSTLY RAIN FOR PRECIPITATION TYPE...BUT MAY SEE ENOUGH COLD AIR ALOFT TO GET SNOW ACROSS A PORTION OF NORTH CENTRAL SOUTH DAKOTA INTO THIS AFTERNOON. AS THE WAVE CONTINUES TO PUSH EAST INTO TONIGHT...EXPECT A CHANGEOVER TO ALL SNOW ACROSS THE CWA. TEMPERATURES LOOK ON TRACK RIGHT NOW...WITH THEM EXPECTED TO REMAIN STEADY OR ONLY WARMING UP TO ANOTHER 5 DEGREES OR SO THROUGHOUT THE CWA. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY NIGHT A GOOD BAROCLINIC ZONE/FRONTOGENESIS ALONG WITH SEVERAL SHORT WAVES AND A COUPLE JET STREAKS WILL PROVIDE SOME GOOD UVV OVER THE REGION INTO THURSDAY. AREA RADARS AND SURFACE OBS SHOWING QUITE A BIT OF LIGHT RAIN STREAMING ACROSS NORTHERN SD EARLY THIS MORNING. EXPECT THIS TO SLOWLY DIMINISH THROUGH THE MORNING ACROSS THE CWA AS ONE AREA OF LIFT MOVES EAST. EXPECT REDEVELOPMENT OF LIGHT RAIN/LIGHT SNOW AGAIN ACROSS THE WESTERN CWA THIS AFTERNOON SPREADING EAST AS LIGHT SNOW ACROSS MAINLY THE NORTHERN CWA THROUGH TONIGHT. WARMER THICKNESSES THIS MORNING WITH THE LIGHT RAIN WILL FALL LATER TODAY AND THIS EVENING AS THE NEXT SYSTEM MOVES IN. WITH A GOOD JET STREAK ALOFT ALONG WITH GOOD LOW LEVEL WAA...EXPECT ANOTHER GOOD CHANCE OF LIGHT SNOW ACROSS THE NORTHERN CWA TONIGHT. THE LIGHT SNOW MAY HANG IN ACROSS NORTHEAST SD AND WEST CENTRAL MN DURING THE DAY THURSDAY. SOME SNOWFALL ACCUMULATIONS ARE EXPECTED ACROSS MAINLY THE NORTHERN CWA. INCREASED POPS FOR THE ENTIRE AREA THROUGH THURSDAY. OTHERWISE... EXPECT SKIES ACROSS THE CWA THROUGH TONIGHT TO BE MOSTLY CLOUDY AND THROUGH MUCH OF THE DAY THURSDAY ACROSS NORTHEAST SD AND WEST CENTRAL MN. THE CLOUD COVER...PRECIPITATION AND LOWER THICKNESSES WILL RESULT IN MUCH COOLER COUPLE DAYS ACROSS THE CWA. FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE MODELS SHOW SURFACE HIGH PRESSURE BUILDING ACROSS AND THEN TO THE EAST OF THE CWA. WITH SOME MORE SNOWCOVER POSSIBLE AND CONTINUED COOL 85H TEMPERATURES...THURSDAY NIGHT AND FRIDAY SHOULD REMAIN COOL. FRIDAY NIGHT WILL SEE INCREASING SOUTH WINDS ALONG WITH RISING THICKNESSES. .LONG TERM...SATURDAY THROUGH TUESDAY SATURDAY STARTS OFF WITH A DEVELOPING TROUGH OF LOW PRESSURE ALONG THE LEE SIDE OF THE ROCKIES...WITH SOUTHERLY WINDS AND WAA ONGOING ACROSS THE CWA. THIS TROUGH OF LOW PRESSURE APPROACHES THE AREA BY SATURDAY NIGHT. MODELS SHOWING MODEST LIFT AND MOISTURE WITH THIS FEATURE...MAINLY ACROSS NORTH DAKOTA AND INTO NORTHERN MINNESOTA. ALTHOUGH...IT DOES APPEAR THE FAR NORTHEAST CWA STANDS A CHANCE TO SEE SOME PRECIP SO HAVE ADDED SLIGHT CHANCE POPS. WENT WITH A CHANCE OF RAIN OR SNOW. STRONG WAA WILL OCCUR SATURDAY NIGHT AND SOUNDINGS LEAN MORE TOWARDS ALL RAIN. ALSO RAISED LOWS SATURDAY NIGHT WITH THE WAA PATTERN. SUNDAY APPEARS TO BE RATHER MILD AS BROAD NORTHWEST FLOW PERSISTS ACROSS THE NORTHERN PLAINS...BRINGING IN MILDER PACIFIC AIR OVER THE TOP OF THE ROCKIES UPPER RIDGE. BY MONDAY IT APPEARS AS IF COOLER AIR WILL WORK ITS WAY SOUTH INTO THE REGION AS SURFACE HIGH PRESSURE NUDGES SOUTH. STILL...TEMPERATURES APPEAR TO BE AT OR ABOVE NORMAL FOR THE MAJORITY OF THE PERIOD. && .AVIATION... CONDITIONS SHOULD BE MOSTLY VFR INTO EARLY AFTERNOON. AFTER THAT MORE RAIN AND SNOW WILL SPREAD ACROSS THE AREA WITH MVFR CIGS AND VSBYS EXPECTED WITH THE PRECIPITATION. THESE CONDITIONS MAY PERSIST INTO THE OVERNIGHT HOURS AS A SYSTEM MOVES ACROSS THE REGION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...ALBRECHT SHORT TERM...MOHR LONG TERM...TARVER AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT WED MAR 14 2007 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-151045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 534 AM CDT WED MAR 14 2007 /434 AM MDT WED MAR 14 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23912.